Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS North Platte, NE

March 13, 2019Garfield County, Nebraska

NWS North Platte, NE issued this flash flood warning at Mar 13, 2019, 3:30 PM CDT for Garfield County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 3:30 PM CDT (20:30 UTC)
Expired
Mar 13, 2019, 9:30 PM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Garfield County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS53 KLBF 132030
FFWLBF
NEC071-140230-
/O.NEW.KLBF.FF.W.0001.190313T2030Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
330 PM CDT WED MAR 13 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southwestern Garfield County in north central Nebraska...

* Until 930 PM CDT Wednesday.

* At 326 PM CDT, emergency management reported that flash flooding 
  is imminent along the North Loup River. This includes the 
  northeast part of Burwell and downstream from Burwell. 
  
* Some locations that will experience flooding include...
  Burwell and Virginia Smith Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4174 9888 4174 9919 4175 9919 4185 9921
      4175 9888

$$

Taylor
3 follow-up statements
602 
WGUS73 KLBF 132049
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
349 PM CDT WED MAR 13 2019

NEC071-140230-
/O.CON.KLBF.FF.W.0001.000000T0000Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield NE-
349 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN GARFIELD COUNTY...

At 345 PM CDT, emergency management reports that flash flooding is 
imminent on the North Loup River. The diversion dam just upstream 
from Burwell is expected to fail. Flash flooding is expected. This 
effects the northeast side of Burwell and points downstream. 

Some locations that will experience flooding include...
Burwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4174 9888 4174 9919 4175 9919 4185 9921
      4175 9888

$$

Taylor
051 
WGUS73 KLBF 132333
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
633 PM CDT WED MAR 13 2019

NEC071-140230-
/O.CON.KLBF.FF.W.0001.000000T0000Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield NE-
633 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN GARFIELD COUNTY...

At 630 PM CDT, emergency management reported that flash flooding is 
imminent along the North Loup River. This includes the northeast 
part of Burwell and downstream from Burwell. 

Some locations that will experience flooding include...Burwell 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4174 9888 4174 9919 4175 9919 4185 9921
      4175 9888

$$

Taylor
915 
WGUS73 KLBF 140234
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
934 PM CDT WED MAR 13 2019

NEC071-140242-
/O.EXP.KLBF.FF.W.0001.000000T0000Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield NE-
934 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD COUNTY HAS
EXPIRED...

Flash flooding is no longer expected to pose a threat. However, an 
areal flood warning remains in effect for Garfield county through 6 
AM CDT. Numerous roads and low lying areas are still inundated with 
water from rain earlier today. Please continue to heed any remaining 
road closures.

LAT...LON 4174 9888 4174 9919 4175 9919 4185 9921
      4175 9888

$$

Buttler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 12:28 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 13, 12:28 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1228 PM CDT Wed Mar 13 2019

.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed Mar 13 2019

A blend of the HRRR and the RAP models was the basis for the
temperature forecast today and this evening. The model consensus has
been too cold and these models correctly predicted the upper 60s
across swrn Nebraska Tuesday afternoon. The HRRR-RAP blend strategy
slowed the changeover from rain to snow across nwrn Nebraska today
but had little impact on the overall snowfall forecast which was
based on a blend of the models noted above plus the HREF and the
previous forecast.

The forecast still pledges snowfall totals around 20 inches across
northern Sheridan county. In fact, the 03z RAP snowfall accumulation
product placed a 20 inch total in the same region. No doubt, winds
will fracture the dendrites and heavy drifting will make accurate
measurements difficult.

The wind gust forecast was a blend of the national model blend plus
the 03z RAP model. This produced gusts to 70 mph on Thursday which
were limited to 65 mph in keeping with the climatology of strong
spring blizzards which has been researched back to 1945 locally.
Consensus MOS was the basis for wind speeds of 35 to 45 mph today
through Thursday afternoon.

The blizzard warnings remain in place as the latest forecast is
consistent with these conditions developing. Southwest Nebraska gets
a winter storm warning late this afternoon through early Thursday
morning followed by a high wind warning until 7 pm CDT. The models
show the forcing cutting out of this region with a new area of heavy
snow developing across ncntl Nebraska where a winter storm warning
is in place tonight and Thursday. The models have be inconsistent
with placement of this second area of snow. The blended forecast
strategy produces 2 to 4 inches of snow across Holt county and the
surrounding counties. If heavier snow develops than this area would
likely need an upgrade to a blizzard warning.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed Mar 13 2019

Strong high pressure begins to build into the region on Thursday
night and Friday. This high will bring dry conditions to north
central Nebraska through the beginning of next week. In addition to
dry weather, warmer temperatures will also return. Expect highs to
rise from the mid 30s to low 40s on Friday to the mid 40s to low 50s
by the beginning of next week.

There is only one low chance of some precipitation early next week.
A weak system will track southeast across central Nebraska. At this
time, it's still quite early to determine details. However, it
appears to be a fast moving system, so regardless if precipitation
is rain or snow, it should not accumulate to much. Will keep
precipitation chances in the low chance range for now until details
can become more certain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Mar 13 2019

IFR to LIFR conditions expected to continue this afternoon across
western Nebraska. Southwest Nebraska, including KLBF, KOGA, and
KIML, may see improving CIGs and visibility after 13/20z as drier
air wrapping into the system moves overhead. Bulk of the snow
expected to remain over eastern Panhandle into the Sandhills,
specifically at GRN, VTN, and TIF. Winds become gusty after 13/21z
for the Sandhills and after 14/00z for southwest through north
central Nebraska. Wind shear concerns increase after 14/06z as
the center of the storm system passes through Nebraska but should
wane after 14/15z. Strong winds will persist through the remainder
of the TAF period with gusts exceeding 50 to 55 knots out of the
north/northwest.

&&

.HYDROLOGY...
Issued at 337 AM CDT Wed Mar 13 2019

Thunderstorms and widespread light to occasionally moderate rain is
underway across southwest and north central Nebraska and expected to
continue today. 1 to 1 and 1/2 inches of rain is likely before the
changeover to snow and colder temperatures. This prompted a flood
watch as the rain will be falling over frozen ground and runoff
rates will be relatively high.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM
MDT/ Thursday for NEZ025-026-036>038-057>059-069>071.

Flood Watch until 7 PM CDT /6 PM MDT/ this evening for
NEZ006>010-024>029-035>038-056>059-069>071.

Winter Storm Warning from 4 PM CDT /3 PM MDT/ this afternoon to
9 AM CDT /8 AM MDT/ Thursday for NEZ025-026-036>038-057>059-
069>071.

Winter Storm Warning from 7 PM this evening to 7 PM CDT Thursday
for NEZ006>010-027>029.

Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NEZ004-
005-022>024-035-056-094.

&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...Jurgensen
HYDROLOGY...CDC
Hazardous weather outlook, Mar 13, 3:36 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 AM CDT Wed Mar 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-140845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 AM CDT Wed Mar 13 2019 /236 AM MDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated to scattered thunderstorms are possible into Wednesday
morning across portions of central and southwest Nebraska. Severe
weather is not anticipated.

A Flood Watch is in effect through Wednesday with rain and
thunderstorms expected for parts of southwest Nebraska, the
Sandhills, and north central Nebraska. Please refer to the Flood
Watch message for more information.

Freezing rain is likely to develop across the northwestern
Sandhills into portions of the northern Panhandle. Ice
accumulations of up to a quarter of an inch are possible.

Light freezing rain will transition to snow and move south and
east across the area Wednesday afternoon into the evening.
Blizzard conditions are expected to begin along and west of a line
from Big Springs to Valentine. Snow accumulations of up to 20
inches are expected with the heaviest snowfall expected over
Sheridan and western Cherry County.

Lighter snow amounts are likely further south and east but the
development of strong northwesterly winds gusting up to 60 mph
are likely, leading to considerable blowing and drifting snow and
visibility restrictions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Strong winds will continue into late afternoon Thursday,
continuing the threat for blowing snow. Winds begin to diminish
Thursday evening with the threat for blowing snow also decreasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Mar 13, 12:41 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLOOD            ERICSON                 41.78N 98.68W
03/13/2019                   WHEELER            NE   EMERGENCY MNGR

            WHEELER COUNTY EM REPORTED EXTENSIVE ROADWAY FLOODING
            THROUGHOUT THE COUNTY. NDOR ALSO REPORTED ROADWAY
            FLOODING FROM ERICSON BETWEEN US281 TO OAK CANYON ROAD.

&&

TKECK
Local storm report, Mar 13, 12:45 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLOOD            5 SE SPRINGVIEW         42.77N 99.68W
03/13/2019                   KEYA PAHA          NE   DEPT OF HIGHWAYS

            NDOR REPORTED FLOODING ON HIGHWAY 7 IN KEYA PAHA COUNTY

&&

TKECK
Local storm report, Mar 13, 12:48 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLOOD            BUTTE                   42.91N 98.85W
03/13/2019                   BOYD               NE   DEPT OF HIGHWAYS

            NDOR REPORTED STREET FLOODING IN BUTTE AND ON HIGHWAY 12
            TO ABOUT 3 MILES SOUTHEAST OF BUTTE.

&&

TKECK
Local storm report, Mar 13, 12:59 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1259 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLOOD            LYNCH                   42.83N 98.47W
03/13/2019                   BOYD               NE   DEPT OF HIGHWAYS

            NDOR REPORTED HIGHWAY FLOODING FROM THE JUNCTION OF US
            HIGHWAY 281 AND HIGHWAY 12 ABOUT 3 MILES WEST OF BRISTOW
            EAST TO THE MALY ROAD IN LYNCH.

&&

TKECK
Local storm report, Mar 13, 1:02 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
102 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            BRADY                   41.02N 100.37W
03/13/2019                   LINCOLN            NE   EMERGENCY MNGR

            SOME ROADS IN EAST LINCOLN COUNTY FROM AROUND THE BRADY
            AND MAXWELL AREAS ARE FLOODED.

&&

TKECK
Local storm report, Mar 13, 1:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
121 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            WESTERVILLE             41.40N 99.39W
03/13/2019                   CUSTER             NE   DEPT OF HIGHWAYS

            NDOR REPORTED HIGHWAY 70 EAST OF WESTERVILLE IS CLOSED
            BECAUSE OF FLOODING TO EAST OF THE CUSTER COUNTY LINE.

&&

TKECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:41 PM CDTFlood WatchLBFArthur, Blaine, Boyd, Brown, Chase, Custer and 16 more22 hr
Mar 13, 2:37 AM CDTWinter Storm WarningLBFBlaine, Boyd, Brown, Chase, Custer, Frontier and 13 more40 hr
Mar 13, 2:44 AM CDTHigh Wind WarningLBFBlaine, Chase, Custer, Frontier, Garfield, Hayes and 8 more40 hr
Mar 13, 6:30 AM CDTAreal Flood WarningLBFGarfield, Holt, Wheeler3 hr
Mar 13, 7:57 AM CDTAreal Flood AdvisoryLBFLincoln, Logan3 hr
Mar 13, 8:19 AM CDTAreal Flood AdvisoryLBFBlaine, Custer, Loup4 hr
Mar 13, 9:37 AM CDTAreal Flood AdvisoryLBFBrown, Keya Paha, Rock4 hr
Mar 13, 9:42 AM CDTAreal Flood AdvisoryLBFBoyd, Garfield, Holt, Wheeler3 hr
Mar 13, 10:37 AM CDTAreal Flood AdvisoryLBFArthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more3 hr
Mar 13, 10:41 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln, Perkins3 hr
Mar 13, 12:06 PM CDTAreal Flood WarningLBFBlaine, Custer, Garfield, Loup, Wheeler6 hr
Mar 13, 12:10 PM CDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock6 hr
Mar 13, 3:36 PM CDTRiver Flood WarningLBFHolt42 hr
Mar 13, 5:59 PM CDTAreal Flood WarningLBFBlaine, Custer, Garfield, Loup, Wheeler12 hr
Mar 13, 6:05 PM CDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock12 hr
Mar 13, 6:12 PM CDTSpecial Weather StatementLBFWheeler48 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.